Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 9, 2021, 6:20 AM MST for Pinal County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 6:20 AM MST (13:20 UTC)
- Expired
- Aug 9, 2021, 7:15 AM MST
- In force
- 55 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.00 in
- Wind
- 40
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 44 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 1.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WWUS85 KPSR 091320
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
620 AM MST Mon Aug 9 2021
AZZ553>555-091415-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-
West Pinal County AZ-
620 AM MST Mon Aug 9 2021
...A strong thunderstorm will impact portions of Pinal County through
715 AM MST...
At 618 AM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Coolidge Airport, or 17 miles south of Florence,
moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Casa Grande, Florence, Coolidge, Queen Creek, Arizona City, La Palma,
Blackwater, Toltec, Magma, San Tan Valley, Coolidge Airport,
Bapchule, Olberg, Arizola, San Tan Mountain Park, Randolph, Valley
Farms, Sacaton, Santan and Stanfield.
This includes the following highways...
AZ Interstate 10 between mile markers 173 and 204.
AZ Interstate 8 between mile markers 153 and 178.
AZ Route 87 between mile markers 124 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3274 11174 3276 11174 3276 11177 3280 11178
3277 11195 3283 11212 3299 11207 3317 11185
3319 11147 3311 11117 3305 11123 3273 11167
TIME...MOT...LOC 1318Z 122DEG 8KT 3280 11130
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
JSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 5:24 AM MST, 56 minutes earlier.
Area forecast discussion, Aug 9, 5:24 AM MST, 56 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 524 AM MST Mon Aug 9 2021 .UPDATE...Updated Aviation Weather Discussion. && .SYNOPSIS... A low pressure disturbance moving into Arizona from the south will bring moisture, cooler temperatures and increasing chances of storms and precipitation, especially Monday night and Tuesday. Persistent humid conditions through the week should help to maintain decent storm chances and below normal high temperatures. && .DISCUSSION... Breezy to very breezy SSE winds have spread into Phoenix and N Pinal Cty area late tonight from an organized outflow boundary from recent evening storm activity across SE AZ. The storms were/are associated with an inverted trough with clusters of vort. SPC and RAP mesoanalysis shows an UL low/inverted trough over Sonora-SSE AZ with a pair of vort max's, one over SE AZ and another a bit further south, moving north into the regional UL ridge. An H3 divergence field and a 30 kt cyclonic jet streak at H5 were also noted with the low. A fairly deep moisture profile is associated with this system from the BL to the mid levels as seen on METSAT with enhanced WV and an elevated swath of H7-H5 RH across SE-S AZ. The 00Z PSR sounding reflected the last "dry" day with PW having decreased to 1.10" and mean W of just 8.7 gm/kg, weak/skinny CAPE and significant CAPs, though TWC's 00Z sounding reflected an increased PW >1.5" and moderate CAPE and minimal CIN. Models remain in good agreement on the inverted trough moving steadily NNW through S-SE AZ today and S-Cent and N AZ this evening and tonight. Phoenix and the surrounding deserts' relatively dry profile will rapidly moisten today as the deep moisture field associated with the trough proceeds north. As a result NBM storm chances and POPS will improve to 15-30% today and to 30-50% this evening and Tuesday. There is still some variation seen on the latest HREF/family run on the exact evolution of the area's shower and storm pattern for today and tonight. Some favor showers and storms moving in from the S today to become increasingly isolated around Phoenix and the deserts while others favor a better organized area of scattered light to moderate showers moving N into S-Cent AZ lower deserts on Monday afternoon. The HRRR and the HRW FV3 continue to favor more isolated light showers today followed by more pronounced convection along the Mogollon Rim and E AZ high elevations early Monday evening. Earlier runs of the HRRR emerged as the most bullish on bringing storms more SWrd off the high terrain through Phoenix and N of Phoenix this (Monday) evening, and into the W deserts tonight (Monday night) and Tue. While the FV3 favors a dryer solution for Phoenix this (Monday) evening by keeping the main storms mainly just N of Phoenix as they move west. This system's near-term model/WPC QPF maxima still favors Tue morning. However the area of maximum QPF has expanded and now includes the greater Phoenix area and Casa Grande west into parts of SW-W AZ. For now Phoenix QPF for Monday night and Tuesday ranges from 0.1-0.4" with an average of about 0.2-0.25". Also for for today and Tue the WPC Days 1 and 2 EROs remain "Marginal" across the area (including SE CA on Tuesday). This means there is a 5-10% chance of rainfall exceeding flash flood guidance within 25 miles of a point. Models continue to support this with continued good agreement on a decent recovery of area PWAT to 1.7-2.0" associated with this system. As a result there is a slight chance of mostly isolated/occasional flash flooding, including burn scar areas. There is still lingering uncertainty and CAM/model spread on the best times and locations for any possible flash flooding with many models favoring progressive, faster moving QPF patterns. CAMS and the HREF also support fair chances (30-45%) for occasional strong and gusty thunderstorm outflow winds (>35 mph) in and around Phoenix this evening/Monday night, and possibly even areas of patchy blowing dust. The Clusters continue to hold a decent mix of signals for recurring storms and showers, on and off, for the later half of the week and into the weekend. They still favor anomalous high pressure repositioning further to the N and NW of the region which would give easterly waves and inverted troughs in N MX continued better access to S-Cent AZ. However there is still plenty of uncertainty on the timing and position of any storms moving into the region during that time. For now NBM POPS favor 20-30% for the second half of the week and 40% into the weekend with occasional moderate amounts of WPC QPF. For SE CA POPS fall off and temperatures warm for the later part of the week before storm chances increase again into the low double digits this weekend. The moderating effect that the increase in moisture and increasing thick cloud cover will have on temperatures starts today with highs likely falling to below normal. In addition below normal high temperatures remain favored through next weekend with highs mostly in the low 100s and even the upper 90s around Phoenix, and 103-109 degrees out west. && .AVIATION...Updated at 1215Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: There are multiple weather concerns for aviation through today. For the early morning, SE winds at 5-9 kts will persist at most terminals the next few hours. Meanwhile, showers and embedded thunderstorms will continue to approach the terminal area from the south, but latest trends are unclear as to whether or not this activity will make it into the terminal area, thus leading to a few hours of VCSH at KPHX and KIWA this morning. Even if these showers do not reach the terminals, they will likely play havoc on the morning winds by reinforcing the SE winds first, and then southerly winds by mid morning, and potentially SSW winds by late morning. Periods of a westerly winds cannot be ruled out either depending on very localized influences from terrain and any early diurnal heating. The typical diurnal westerly wind switch is in doubt for the afternoon, but may materialize depending how the aforementioned showers and/or lengthy diurnal heating. If not, terminals can anticipate a SSW to SSE wind to last much of the day. The strongest afternoon showers and thunderstorms are anticipated to form over the higher terrain north and east of the terminal area after 00z this afternoon, and may not impact terminals until a few hours later than that. NE outflow winds with gusts of 18-25 kts is the most likely impact, with chances of occurring around 50%, and anticipated to move through between 02-04z. Localized areas of blowing dust cannot be rules out. Chances for showers and storms in the terminal area is slightly lower, at around 25-35%, leading to periods of VCTS/VCSH late this evening. A PROB30 line was added to all terminals except for KIWA, where chances are relatively lower (20-30%). General reduction of CIGs down to 10k feet is expected. Southeast California/Southwest Arizona including KIPL and KBLH: The likelihood for aviation weather impacts is low for today. At KIPL, southerly to southeasterly winds will continue at speeds of 7-13 kts with daytime gusts of 20-25 kts. At KBLH, southerly (SSW to SSE) winds will continue through the period at speeds of 12-16 kts and some gusts of 20-25 kts during the daytime hours. Showers and thunderstorms are anticipated to move through western Arizona towards the lower Colorado River area very late Monday producing a few hours of VCSH/VCTS. Localized areas of blowing dust cannot be ruled out. && .FIRE WEATHER... Wednesday through Sunday: Highs over S-cent AZ will settle a few degrees below normal and near normal in western areas. Storm chances continue through the weekend. RH values also remain elevated with periodic influxes of moisture and below normal temperatures in most places. Min RH will remain above 20-30% in all areas except for the drier parts of SE CA where they will fall into the upper teens possibly on Thu and Fri. Apart from thunderstorms expect mostly light winds favoring normal diurnal patterns through the period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...AD FIRE WEATHER...Sawtelle
In the hours before
Special weather statement, Aug 9, 6:20 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
620 AM MST Mon Aug 9 2021
AZZ553>555-091415-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-
West Pinal County AZ-
620 AM MST Mon Aug 9 2021
...A strong thunderstorm will impact portions of Pinal County through
715 AM MST...
At 618 AM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Coolidge Airport, or 17 miles south of Florence,
moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Casa Grande, Florence, Coolidge, Queen Creek, Arizona City, La Palma,
Blackwater, Toltec, Magma, San Tan Valley, Coolidge Airport,
Bapchule, Olberg, Arizola, San Tan Mountain Park, Randolph, Valley
Farms, Sacaton, Santan and Stanfield.
This includes the following highways...
AZ Interstate 10 between mile markers 173 and 204.
AZ Interstate 8 between mile markers 153 and 178.
AZ Route 87 between mile markers 124 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3274 11174 3276 11174 3276 11177 3280 11178
3277 11195 3283 11212 3299 11207 3317 11185
3319 11147 3311 11117 3305 11123 3273 11167
TIME...MOT...LOC 1318Z 122DEG 8KT 3280 11130
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:37 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 8, 6:06 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 8, 6:21 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 54 min |
| Aug 8, 6:28 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 8, 6:46 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Aug 8, 7:51 PM MST | Areal Flood Advisory | PSR | La Paz | 114 min |
| Aug 9, 7:56 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 9, 2:57 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 9, 3:32 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Aug 9, 4:11 PM MST | Special Weather Statement | PSR | 49 min | |
| Aug 9, 4:30 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 9, 1:44 PM MST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Aug 9, 2:38 PM MST | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Aug 9, 3:26 PM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.